Excessive consumption of cola or honey can cause unusual fainting
Washington: Drinking excessive amounts of cola and eating honey made from the pollen of Rhododendrons can cause unusual syncope (fainting) and symptoms of arrhythmia, a new study has found.
The findings were reported in two case studies presented as abstracts at the EHRA EUROPACE 2013 meeting, in Athens 23 to 26 June.
"Both these studies underline the importance of clinicians taking detailed medical histories for patients with unexplained arrhythmias and including questions about their dietary intakes," Professor Andreas Goette, the EHRA Scientific Programme Committee chairperson, said.
In the first abstract Dr. Naima Zarqane and Prof. Nadir Saoudi, from the Princess Grace Hospital Centre, Monaco, reported how excessive consumption of cola drinks can result in marked potassium loss (hypokalemia), QT prolongation on ECGs and potentially life threatening arrhythmias.
In the abstract the team describe the case of a 31 year old woman admitted to hospital for traumatic syncope. Once other problems had been excluded (including a family history of sudden death, digestive symptoms, and metabolic or hormonal abnormalities), tests revealed the patient had blood potassium levels of 2.4 mmol/L, and a QTc (The QT interval on the ECG corrected for heart rate) of 610 ms.
Normal blood potassium levels range between 3.5 to 5.1 mmol/L; while the normal QTc for women is less than or equal to 450 ms.
In the second abstract Dr. Ugur Turk, from Central Hospital, Izmir, Turkey, reported on the cases of a 68 year old father and 27 year old son who were both admitted to the Izmir emergency department at the same time with symptoms of vomiting and dizziness.
Surface ECGs revealed both patients to have complete atrioventricular block and atrial flutter with slow ventricular responses.
When a history was taken both father and son reported that their breakfasts over the past three mornings had included high amounts of honey from the Black sea region of Turkey.
This information immediately triggered Turk and colleagues to consider that their patients could be suffering from `mad honey poisoning`.
Mad honey poisoning occurs after people consume honey contaminated with grayanotoxin, a chemical contained in nectar from the Rhododendron species ponticum and luteum.
Grayanotoxin is a neurotoxin that binds to the sodium channels in the cell membrane, maintaining them in an open state and prolonging depolarisation.
Mad honey poisoning generally lasts no more than 24 hours, with symptoms of the mild form including dizziness, weakness, nausea, vomiting, excessive perspiration, hypersalivation and paraesthesia.
Symptoms of the more severe form include syncope, seizures, complete atrioventricular block and even fatal tachy arrhythmia s (due to oscillatory after potentials).
More from India
More from World
More from Sports
More from Entertaiment
- Farmers' woes: Why are farmers forced to sell onions at lower prices?
- Onion farmers' woes: Why are farmers forced to sell onions at lower prices? - Part II
- Onion farmers' woes: Why are farmers forced to sell onions at lower prices? - Part III
- Clash between two football players leaves one dead
- Is the bread you are buying increasing your risk of cancer?
- Virat Kohli has been advised rest by Team India physiotherapist after IPL 2016: Sandeep Patil
- We are looking at future of Indian cricket: Sandeep Patil on Yuvraj, Harbhajan's axing
- If you survive in Mumbai cricket, you get rewarded: Shardul Thakur on maiden Test call-up
- Shah Rukh Khan remembers his school days, wonders how time has changed! Details inside
- Rio Olympics: Sachin Tendulkar meets wrestlers ahead of quadrennial event, boosts morale